Severe gastrointestinal hemorrhage due to Mycobacterium avium complex in a patient receiving immunosuppressive therapy

Am J Gastroenterol. 1999 Jan;94(1):232-5. doi: 10.1111/j.1572-0241.1999.00804.x.

Abstract

Intense immunosuppressive therapy is used frequently for treatment of systemic vasculitides, collagenoses, rapidly progressive glomerulonephritis, and after organ transplantation. Numerous serious treatment-related side effects include localized or disseminated opportunistic infections, and require careful monitoring of immunosuppressed patients. Gastrointestinal infections with Mycobacterium avium complex (MAC) or other nontuberculous mycobacteria have been previously identified in HIV seropositive patients only. We now report the first case of an HIV seronegative patient who received immunosuppressive therapy for rapidly progressive glomerulonephritis. The patient presented with severe lower gastrointestinal bleeding and was diagnosed to have ulcerative colitis due to infection with MAC. The patient recovered promptly after administration of antimycobacterial therapy. MAC infection should be included in the differential diagnosis of gastrointestinal bleeding in all immunodeficient patients. The significance of repeated colonoscopy to obtain multiple biopsy specimens with histological examination for foam cells and specific staining for acid-fast organisms is emphasized.

Publication types

  • Case Reports

MeSH terms

  • Colitis, Ulcerative / diagnosis
  • Colitis, Ulcerative / etiology
  • Colitis, Ulcerative / pathology
  • Colon / pathology
  • Gastrointestinal Hemorrhage / diagnosis
  • Gastrointestinal Hemorrhage / etiology*
  • Glomerulonephritis / therapy
  • Humans
  • Immunosuppressive Agents / therapeutic use*
  • Male
  • Middle Aged
  • Mycobacterium avium-intracellulare Infection / complications*
  • Mycobacterium avium-intracellulare Infection / diagnosis
  • Opportunistic Infections / complications*

Substances

  • Immunosuppressive Agents